This is a salutary story from the Houston Chronicle (http://www.chron.com/houston/article/Lawsuit-claims-Houston-woman-died-after-pharmacy-6743088.php) about a woman who was mistakenly dispensed hydrochlorthiazide (a diueretic “water pill”) by her pharmacy, instead of hydroxyzine (an allergy medicine) - because the names were so similar.
This caused low blood pressure, kidney failure and ultimately death notes the report. And the son of this Lee “Mama Esther” Hudson, deceased, is suing.
Medication* errors are all too common – accounting for 1.3 million injuries each year.
There are many different prescription medications having very similar names. Combine this with that infamous and illegible doctor’s handwriting - and the many names that sound similar when called in – and you’ve got trouble.
So when you fill your prescription and your heart speeds rather than slows - maybe you got Adderal instead of Inderal; if your diabetes is out of control see if you have Actonel instead of Actos; and maybe the wife will complain if you got Allegra instead of Viagra.
There’s also Celexa and Celebrex; Advair and Advicor; Lodine and Codein; tenex and Xanax – and so it goes on.
If you really want an exhaustive list check out http://www.consumermedsafety.org/tools-and-resources/medication-safety-tools-and-resources/know-your-medicine/list-of-confused-drug-names
Pharmacists are famous for their ability to decipher prescriptions written in Sanskrit, but still it’s worth checking for yourself when you pick up your medicines.
A safeguard the Consumer Safety site recommends is get your doctor to write what the medicine is being prescribed for. If Mrs. Hudson’s prescription had said “hydroxyzine for allergies” it’s unlikely the pharmacy would have dispensed a diuretic.
* I prefer the shorter, simpler term “medicines.” But, respecting the American desire to utilize (not “use” mind) a longer, more complicated word whenever possible (for example we have “anesthetist” in England rather than “anesthesiologist”), I use the term “medication.”